High Wind, Hockley
- When
- April 26, 2:05 PM CST
- Where
- Hockley forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.608, -102.343 (the zone’s center; the record gives no point)
In the wake of a sharp dry line, strong southwest winds developed this afternoon in response to a vigorous upper level low exiting the Four Corners. As strong upper level lift and mid-level cooling moved east, virga and light rain showers enhanced these winds resulting in some high wind gusts.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
In the wake of a sharp dry line, strong southwest winds developed this afternoon in response to a vigorous upper level low exiting the Four Corners. As strong upper level lift and mid-level cooling moved east, virga and light rain showers enhanced these winds resulting in some high wind gusts. One of these wind gusts in Lubbock created minor structural damage and collapsed a parking structure. A few trees were also toppled in the city of Lubbock. Also, widespread blowing dust was common on the South Plains with visibilities as low as 2.5 miles at Lubbock's Preston Smith Airport. All measured wind gusts listed in this event are from the Texas Tech University West Texas mesonet stations.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 26, 11:30 AM CST, 2 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1230 PM CDT TUE APR 26 2016 .AVIATION... VFR EXPECTED TO PERSIST NEXT 24 HOURS. WINDY CONDITIONS ARE EXPECTED TO RAMP UP BY 19-20Z WITH QUITE TURBULENT LOW LEVEL CONDITIONS PERSISTING THROUGH SUNSET. VIRGA SHOWERS COULD APPROACH KLBB/KPVW TERMINALS LATER THIS AFTERNOON POSING A LOCAL DOWNBURST THREAT. PILOTS ARE ADVISED TO REMAIN WELL CLEAR OF ANY VIRGA ACTIVITY. && PREV DISCUSSION... /ISSUED 409 AM CDT TUE APR 26 2016/ SHORT TERM... 00Z UPPER AIR ANALYSIS SHOWED A CLOSED LOW OVER NEVADA/UTAH AT 500 HPA WITH A STRONG 110-120 KNOT JET DIVING SOUTH ON THE WEST SIDE OF THE LOW. WATER VAPOR SATELLITE IMAGERY SHOWS THAT THE LOW CONTINUES TO MAKE GOOD PROGRESS TO THE EAST THIS MORNING AND COMPARING MODEL POSITIONS WITH INITIALIZATION TIME AND 06Z LOCATION SHOWS THAT MODELS ARE A BIT FURTHER EAST THAN REALITY AS OF 08Z. CLOSER TO THE SURFACE...GOOD MOISTURE PLUME AT 850 HPA IS JUST TO THE EAST OF THE FORECAST AREA ACROSS NORTH TEXAS INTO OKLAHOMA WITH DRY SOUTHWESTERLY FLOW OVER OUR AREA. SURFACE ANALYSIS OVER THE PAST SEVERAL HOURS SHOW THAT THE DRYLINE HAS MIXED ABOUT AS FAR WEST AS IT WILL EARLY THIS MORNING AND MAY BE STARTING TO MIX BACK EAST. WEST TEXAS MESONET OBSERVATION AT REESE WAS UP TO A 45 DEGREE DEWPOINT AT 07Z AND HAD DECREASED BACK TO 39 AT 08Z. WHETHER OR NOT THIS IS THE START OF THE DRYLINE MIXING EAST REMAINS A BIT UNCERTAIN AS WIND SPEEDS PICKED UP OUT OF THE SOUTHWEST BETWEEN OBSERVATIONS WHICH COULD HAVE INCREASED MIXING IN THE LOCAL AREA. FURTHER TO THE EAST...DEWPOINTS CONTINUE TO CLIMB ACROSS THE ROLLING PLAINS AND WE COULD POSSIBLY SEE SOME LOW 60 DEWPOINTS BY SUNRISE IN STONEWALL AND KENT COUNTIES. REGARDLESS...THE APPROACHING CLOSED LOW WILL START TO INCREASE DEEP MIXING AND DRY AIR ADVECTION OVER THE AREA BY SUNRISE WITH THE DRYLINE RAPIDLY MIXING EAST INTO THE ROLLING PLAINS OR WESTERN NORTH TEXAS BY 1 PM. AT THE SAME TIME...WIND SPEEDS WILL BE ON THE INCREASE AS THE SURFACE PRESSURE GRADIENT TIGHTENS ACROSS THE REGION THANKS TO A DEEPENING SURFACE LOW OVER SOUTHERN KANSAS INTO THE OKLAHOMA PANHANDLE. MODELS CONTINUE TO BOUNCE AROUND BETWEEN 25 TO 35 KNOTS FOR WIND SPEEDS THIS AFTERNOON OUT OF THE WEST AND THE WAY THE HEIGHT FIELDS ALOFT AND SURFACE PRESSURE GRADIENTS LOOK INDICATE THAT THE HIGHER END OF GUIDANCE WILL BE POSSIBLE. SUSTAINED WIND SPEEDS OF 35 TO 40 MPH WILL DEVELOP ACROSS THE FORECAST AREA THIS AFTERNOON AND GUSTS COULD APPROACH 50 MPH AT TIMES LATE THIS AFTERNOON WHEN DAYTIME MIXING IS AT THE PEAK AND THE INCREASED BOUNDARY LAYER DEPTH TAPS INTO 35 TO 45 KNOT WINDS AT THE 600 HPA LEVEL. CONFIDENCE IS HIGH ENOUGH THAT WE WILL ISSUE A WIND ADVISORY FOR THIS AFTERNOON AND EARLY EVENING AND HAVE ALSO ADDED AREAS OF BLOWING DUST FOR THE CAPROCK AS A PRETTY MUCH DUE WEST WIND TAPS INTO FAVORED AREAS OF DUST GENERATION. ONLY POSITIVE ITEM IN THE FORECAST TODAY IS HIGH TEMPERATURES WILL BE A FEW DEGREES COOLER THAN YESTERDAY AS HEIGHTS FALL WITH THE APPROACHING UPPER-LEVEL LOW. THIS MAY LIMIT THE FIRE DANGER SOMEWHAT...SEE THE FIRE WEATHER SECTION FOR MORE DETAILS. WIND SPEEDS WILL DECREASE FAIRLY FAST AFTER SUNSET BUT WILL STILL BE GUSTY AT TIMES THROUGH MIDNIGHT. DUST WILL TAKE A BIT TO SETTLE BUT EXPECT THAT 15 TO 25 MPH WINDS WILL BE PREVALENT AFTER MIDNIGHT ACROSS THE AREA. LOWS WILL BE FAIRLY MILD ONCE AGAIN AS WEST WIND PROVIDES SOME DOWNSLOPE WARMING AND ALSO PREVENTS RADIATIONAL COOLING FROM GETTING TOO MUCH OF A GRASP. JORDAN LONG TERM... CONFIDENCE IS HIGH THAT AN UNSETTLED PATTERN WILL UNFOLD OVER THE SOUTHERN HIGH PLAINS FROM LATE THIS WEEK THROUGH EARLY NEXT WEEK. ON THE HEELS OF TODAY/S VIGOROUS UPPER CYCLONE...YET ANOTHER ROBUST TROUGH WILL SET ITS SIGHTS ON THE SWRN CONUS BY LATE WEDNESDAY COURTESY OF A SPLIT FLOW REGIME PRESENTLY OFFSHORE OF BRITISH COLUMBIA. WEDNESDAY LOOKS LARGELY UNEVENTFUL LOCALLY BEHIND A PACIFIC FROPA IN THE MORNING AND A MODIFIED CP INTRUSION BY WED NIGHT. WILL GIVE THE NOD TO THE GLOBAL MODELS AND SREF MEAN WITH THE HANDLING OF THIS LATTER FRONT GIVEN THEIR OVERALL BETTER TRACK RECORD OF THESE BOUNDARIES WHEN COMPARED TO THE NAM. THESE MODEL SOLUTIONS FAVOR THE FRONT STALLING SOMEWHERE OVER OUR DOMAIN BY EARLY THURSDAY IN RESPONSE TO PRESSURE FALLS WEST OF THE AREA AHEAD OF THE NEXT UA TROUGH. ALTHOUGH SOME SIZABLE SURFACE MOISTURE DEFICITS ARE EXPECTED ON THURSDAY FOLLOWING THE EARLIER FRONTS...AMPLE GULF MOISTURE IS PROGGED TO BE LOOMING NOT TOO FAR SOUTHEAST OF THE REGION. STOUT ISENTROPIC ASCENT WITH PWATS APPROACHING ONE INCH SHOULD BEGIN LATE THU AFTN OVER THE S-SERN PART OF THE CWA AND ONLY AMPLIFY N-NWWD THEREAFTER AS A SELY LLJ RAMPS UP. APPROACH OF THE STRONGEST DCVA LATE THU NIGHT FAVORS THE BEST POPS AREA WIDE BEFORE DEEP SUBSIDENCE AND DRY SLOTTING SWEEP NEWD THROUGH THE DAY ON FRIDAY. AREAS POLEWARD OF THE INTERSECTION OF THE LLJ AXIS AND WARM FRONT COULD COME AWAY WITH SOME IMPRESSIVE RAIN AMOUNTS ESPECIALLY IF TRAINING CELLS EMERGE. SEVERE-WISE...THIS ELEVATED CAPE AND FAVORABLE SHEAR REGIME IS MORE THAN ADEQUATE FOR SOME HAILERS WHICH IS ADDRESSED IN SPC/S SWODY3 SLIGHT RISK AND SUPPORTED WELL IN THE CIPS ANALOGS. POPS WERE DRIED OUT AGGRESSIVELY FROM W-E ON FRIDAY WHILE RETAINING SOME AFTERNOON MENTION IN OUR FAR NERN ZONES NEAREST THE DRYLINE. DRYLINE SHOULD EXIT THE REGION FRI EVENING AS THE UPPER LOW EJECTS OUT OF NERN NM. THEREAFTER...THE LOW IS FAVORED TO BECOME STACKED AND STALL IN NERN CO WHILE GRADUALLY RE-MOISTENING OUR DRY CYCLONIC FLOW THROUGH THE WEEKEND. RATE AT WHICH THIS OCCURS IS NOT CLEAR...BUT BY SUNDAY AND ESPECIALLY MONDAY A KICKER IMPULSE LOOKS TO GIVE THE STALLED LOW NEW LIFE WHILE DIRECTING DEEPER LIFT AND SATURATION OUR WAY. ARRIVAL OF UNSEASONABLY COOL AIR WITH ONE OR TWO FRONTS DURING THIS TIME SHOULD FOCUS PRECIP CHANCES...SO HAVE LEFT THE BROAD SMEARING OF SUPERBLEND POPS INTACT. LASTLY...THE MOS CLIMO CURVE IS CLEARLY SKEWING THIS OBVIOUSLY CLOUDY/COOL/SHOWERY PATTERN FROM SUN-MON...SO HAVE UNDERCUT MOS HIGHS CONSIDERABLY. FIRE WEATHER... PATTERN FOR TODAY IS VERY CLOSE TO THE SOUTH PLAINS FIRE OUTBREAK CONDITIONS WITH ONE MAJOR EXCEPTION...AND THAT IS THE GREENNESS OF AREA FUELS AND BELOW OR NEAR NORMAL ENERGY RELEASE COMPONENT IN FUELS. STRONG WINDS AND MINIMUM RH VALUES IN THE UPPER SINGLE DIGITS TO LOW TEENS BOTH ARE MAJOR RISK FACTORS FOR WILDFIRE DEVELOPMENT BUT THE UNCERTAINTY AROUND THE FUEL COMPONENT WILL PRECLUDE ISSUING A RED FLAG WARNING FOR TODAY. WILL START OFF THE DAY WITH A FIRE DANGER STATEMENT FOR BOTH THE SOUTH PLAINS AND ROLLING PLAINS BUT WILL ALSO HIGHLIGHT THAT CONDITIONS COULD WARRANT AN UPGRADE TO A RED FLAG WARNING IF WE START TO SEE SEVERAL FIRE STARTS ACROSS THE AREA. THE SOUTH PLAINS WILL HAVE THE GREATEST CHANCE OF SEEING RED FLAG CONDITIONS DEVELOP AS MINIMUM RH VALUES WILL BE THE LOWEST AND WIND SPEEDS THE HIGHEST THIS AFTERNOON... ESPECIALLY FOR AREAS WEST OF INTERSTATE 27/HIGHWAY 87. && .LUB WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR TXZ021>044. && 99/99/26
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 602 AM CDT TUE APR 26 2016 TXZ021>044-271115- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 602 AM CDT TUE APR 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE. .DAY ONE...TODAY AND TONIGHT SOUTHWEST WINDS OF 25 TO 35 MPH WITH OCCASIONAL GUSTS NEAR 50 MPH WILL IMPACT THE ENTIRE OUTLOOK AREA TODAY BEHIND A DRYLINE. A WIND ADVISORY IS IN EFFECT FROM 1 PM UNTIL 9 PM. AREAS OF BLOWING DUST ON THE CAPROCK MAY CREATE VERY LOW VISIBILITIES NEAR OPEN FIELDS AND CONSTRUCTION SITES. ALSO...AN ELEVATED WILDFIRE DANGER WILL OCCUR THIS AFTERNOON AND EARLY EVENING OVER MOST OF THE SOUTH PLAINS AND THE SOUTHWEST PANHANDLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SEVERE THUNDERSTORMS WITH LARGE HAIL AND LOCALLY HEAVY RAIN ARE POSSIBLE FROM LATE THURSDAY AFTERNOON THROUGH THURSDAY NIGHT...ESPECIALLY IN THE ROLLING PLAINS. ADDITIONAL SEVERE STORMS MAY RETURN BY FRIDAY AFTERNOON IN THE FAR SOUTHEAST TEXAS PANHANDLE ALONG A DRYLINE. THEREAFTER...THE THREAT OF ADDITIONAL HAZARDOUS WEATHER IS LOW.
The national radar mosaic for the moment the first event began.
6 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, April 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 621323, 621324, 621325, 621326, 621327, 621328.